New York, 2007

Damaging Wind in New York, June 27, 2007

June 27, 2007 · NWS BTV · 1 event in 1 county or zone

A mid-level atmospheric disturbance and accompanying surface trough moved into a very warm and unstable airmass across Essex county, New York during the afternoon of the 27th. Thunderstorms developed along this boundary and produced damaging winds in Ticonderoga with numerous reports of trees and power lines down, including trees on two cars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-level atmospheric disturbance and accompanying surface trough moved into a very warm and unstable airmass across Essex county, New York during the afternoon of the 27th. Thunderstorms developed along this boundary and produced damaging winds in Ticonderoga with numerous reports of trees and power lines down, including trees on two cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 27, 12:58 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 27, 12:58 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
158 PM EDT WED JUN 27 2007

.SYNOPSIS...
HIGH PRESSURE OVR THE EASTERN STATES...AT THE SURFACE AND IN THE
UPPER ATMOSPHERE...WILL CONTINUE THE HEAT AND HUMIDITY TODAY
ACROSS VERMONT AND NORTHERN NEW YORK. A WEATHER DISTURBANCE NEAR
LAKE WINNIPEG TODAY WILL MOVE THROUGH THE WESTERN GREAT LAKES
REGION AND INTO THE EASTERN GREAT LAKES TONIGHT WITH SCATTERED
SHOWERS AND THUNDERSTORMS LIKELY PRECEDING AND ACCOMPANYING THE
COLD FRONT. THEREAFTER A DISTURBANCE IN THE UPPER ATMOSPHERE WILL
BECOME ESTABLISHED OVR ERN CANADA FRIDAY THRU SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CURRENT FORECAST IS IN GOOD SHAPE WITH HOT HAZY AND HUMID
CONDITIONS AND NEAR RECORD HIGHS ONCE AGAIN THIS AFTN. VISIBLE
IMAGERY THIS MORNING SHOWS WELL INCREASING HAZE NWD THRU THE
HUDSON VALLEY INTO THE CHAMPLAIN VALLEY OF VT. KALB WAS 3SM HZ AT
14Z. WE/VE ALSO SEEN ISOLD CONVECTIVE CELLS EARLY THIS MORNING
NEAR THE INTL BORDER JUST SOUTH OF STATIONARY FRONTAL ZONE OVER
SRN QUEBEC. HOWEVER...THIS ACTIVITY DOES NOT APPEAR TO BE ROOTED IN
THE BOUNDARY LYR...AND EXPECT IT TO DISSIPATE AS PBL CONTINUES TO
DEEPEN.

FOR THIS AFTN...IT APPEARS 700MB THERMAL RIDGE WILL SHIFT EWD WITH
SLIGHTLY COOLER TEMPERATURES THIS AFTERNOON COMPARED TO YESTERDAY
AFTN. IN ADDITION...NOTE 700MB FLOW IS BCMG SLIGHTLY CYCLONIC BY
AFTN. ALL IN ALL...NO SIGNIFICANT LARGE-SCALE FORCING FOR
LIFT...BUT ABOVE FACTORS SHOULD BE SUFFICENT TO ALLOW FOR
CONVECTIVE DEVELOPMENT OVER THE HIGHER TERRAIN OF THE GREEN
MTS/ADIRONDACKS 18-20Z WHERE THETA-E VALUES WILL BE HIGHEST TO
OVERCOME CAPPING.

SFC MOISTURE HAS ALSO INCREASED SINCE YESTERDAY...WITH WIDESPREAD
MID-UPR 60S DEWPOINTS. DESTABILIZATION IS ONGOING UNDER FULL
INSOLATION AND EXPECT AFTN HIGHS IN THE LOW 90S VLY LOCATIONS.
DESPITE SOMEWHAT MARGINAL MID-LEVEL LAPSE RATES OF 6C/KM...HOT PBL
TEMPS STILL YIELD MUCAPE VALUES OF 1500-2500 J/KG DURING PEAK
HEATING HRS. SFC-6KM AROUND 20KTS WILL ALLOW FOR A FEW LONG-LIVED
CELLS AND SOME STORM ORGANIZATION. EXPECT STRONGER CORES TO
PRODUCE LCL DAMAGING WINDS AND MARGINALLY SVR HAIL...IN ADDITION
TO BRIEF HEAVY DOWNPOURS AS CONVECTION SPREADS OFF THE HIR TRRN
MID-LATE AFTN INTO EARLY THIS EVENING. GENERAL STORM MOTIONS
EXPECTED 260DEG/15-20KTS.

WILL ISSUE A MINOR FORECAST UPDATE AND COMPOSE AN SPS AS PEAK HEATING
APPROACHES FOR POSSIBLE SVR WX.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
SFC LO CONTS MOVG MOVS ACRS QUE WED NGT AND THURS WITH PROGRESSIVE
H/5 TROF. ASOCD CDFNT REACHNG THE ST LAW VLY RGN BY 06Z THURS...THEN
INTO NW VT ARND 12Z THURS...AND ACRS THE RMNDR OF VT DURG THE LATE
MRNG AND ERLY AFTN HRS OF THURS. BY THURS EVE CDFNT SHUD BE INTO SRN
NEW ENG...WITH THE BERMUDA HI PRES RDG AXIS SUPRESSED S THRU GA.

WL CONT INDICATION OF LIKELY POPS ACRS AREA IN MOIST AIRMASS
PRECEEDING AND ACCOMPANYING FNTL BNDRY DURG WED NGT. FOR THURS WL
CONT SCT SHWRS IN THE MRNG...BUT CONTG INTO THE AFTN ACRS ERN/SRN VT
AND SRN PTN OF OUR ADIRONDACK RGN. HV TWEAKED TEMPS UP A FEW DEGRS
BUT WENT CLOSE TO GUID THURS INTO FRI.

CLDS BREAKUP FM NW TO SE ACRS AREA LATER THURS AFTN INTO THE
EVE...AS COOLER AND DRIER AIR INFILTRATES REGION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FOR SATURDAY...MDLS CONTINUE TO BRING SHORTWAVE S ALONG BACKSIDE OF
UPPER LOW SITTING OVER EASTERN CANADA. THIS FEATURE WILL CONTINUE TO
MV ACROSS THE AREA PUSHING THRU BY THE EVENING HRS. WEAK INSTAB
STILL SHOWING FOR SATURDAY...SO WILL CONTINUE MENTION OF RW FOR THE
MORNING HRS...AND TRW FOR THE AFTNOON/EARLY EVENING. WILL BE CUTTING
BACK ON POPS FOR SUNDAY HOWEVER AS MDLS HINTING AT RIDGE...TO THE
WEST OVER CENTRAL CANADA...BEING A BIT MORE PROGRESSIVE IN MVG INTO
THE AREA...SO WILL CUT BACK TO SL CHANCE FOR RW SUNDAY AS REMNANTS
OF UPPER LOW PUSH AWAY FROM THE CWA. HIGH PRESSURE OVERHD FOR
MON/MON NGT. A COUPLE OF WK LOWS WILL DIVE OUT OF THE GREAT LKS
REGION CUTTING OVER CENTRAL/SOUTHERN NEW ENG IN SUCCESSION EARLY
TUES INTO WEDNESDAY. BASED ON CURRENT MDL TRACK...WILL HIGHLIGHT
BEST CHANCE FOR -RW FOR CENTRAL/SOUTHERN CWA. HAVE GONE AT OR JUST
BLW GUIDANCE MDL TEMPS FOR ENTIRE FORECAST PERIOD...DUE TO EXPECTED
CLD COVER/PRECIP...AND NNW WINDS AS RIDGE SLIDES INTO THE AREA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THRU 18Z THURSDAY...SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON/EVENING WILL GENERALLY BRING CIGS/VSBY DOWN TO MVFR WITH
BEST CHANCE FOR IFR CONDITIONS AT KMSS AND KSLK THIS AFTERNOON.
WIDESPREAD CONVECTION WILL DISSIPATE AFTER SUNSET WITH LOSS OF
DAYTIME HEATING THOUGH SOME ACTIVITY WILL PERSIST THROUGH JUST
AFTER MIDNIGHT ASSOCIATED WITH COLD FRONTAL PASSAGE. AFTER FRONTAL
PASSAGE AROUND SUNRISE EXPECT SCATTERD VFR CU THRU THURSDAY.

FRI...MAINLY VFR POSSIBLE MVFR WITH SLGT CHC SHRA
SAT...VFR CU POSSIBLY MVFR/IFR WITH SCT TSRA
SUN...SCT VFR CU
MON...SCT-BKN VFR CU

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SFH
NEAR TERM...BANACOS
SHORT TERM...SFH
LONG TERM...JN
AVIATION...LAHIFF
Hazardous weather outlook, Jun 27, 1:51 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
251 PM EDT WED JUN 27 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-281200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
251 PM EDT WED JUN 27 2007

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL VERMONT
EARLY THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. IF YOU OBSERVE SEVERE WEATHER...
PLEASE CONTACT NWS BURLINGTON WHEN IT IS SAFE TO DO SO.

BANACOS

In the hours before

Special weather statement, Jun 27, 9:37 AM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1037 AM EDT WED JUN 27 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-271845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1037 AM EDT WED JUN 27 2007

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

ANOTHER HAZY...HOT AND HUMID DAY ACROSS THE NORTH COUNTRY WILL ALLOW
FOR AIR MASS DESTABILIZATION AND ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON. THE FIRST
STORMS OF THE DAY WILL LIKELY DEVELOP ACROSS THE HIGHER TERRAIN OF
THE NORTHERN ADIRONDACKS AND GREEN MOUNTAINS BETWEEN 1 AND 3 PM.
THEREAFTER...THUNDERSTORMS WILL BE SCATTERED ACROSS NORTHERN NEW
YORK AND CENTRAL AND NORTHERN VERMONT LATE THIS AFTERNOON INTO
THIS EVENING.

THUNDERSTORMS TODAY MAY EXCEED SEVERE LIMITS...CONTAINING LOCALLY
DAMAGING WINDS AND HAIL. IN ADDITION...BRIEF HEAVY RAINFALL AND
DANGEROUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH ANY STORMS.

IF YOU PLAN TO BE OUTDOORS FROM MID AFTERNOON INTO THIS
EVENING ACROSS THE NORTH COUNTRY...KEEP AN EYE TO THE
SKY AND TAKE SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...WEATHER.GOV ON THE INTERNET...OR
YOUR LOCAL MEDIA OUTLETS FOR UPDATES ON POSSIBLE SEVERE
THUNDERSTORM ACTIVITY THIS AFTERNOON INTO THIS EVENING.

BANACOS
Special weather statement, Jun 27, 2:43 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
343 PM EDT WED JUN 27 2007

NYZ035-272045-
EASTERN ESSEX-
INCLUDING...BOQUET...ESSEX...WADHAMS AND WHALLONSBURG
343 PM EDT WED JUN 27 2007

AT 341 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WADHAMS NEW YORK...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM
WILL AFFECT THE TOWNS OF WHALLONSBURG...ESSEX AND BOQUET THROUGH 430
PM...BEFORE MOVING OVER LAKE CHAMPLAIN. YOU CAN EXPECT WIND GUSTS
AROUND 35 TO 45 MPH...WITH VERY HEAVY DOWNPOURS.

.

JN
Special weather statement, Jun 27, 2:50 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
350 PM EDT WED JUN 27 2007

NYZ034-035-VTZ009-018-272045-
EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-
INCLUDING...MIDDLEBURY
350 PM EDT WED JUN 27 2007

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS DEVELOPING OVER SOUTHERN PORTIONS OF
ESSEX COUNTY IN NEW YORK...MOVING EAST THROUGH THE SOUTHERN PORTIONS
OF ADDISON COUNTY IN VERMONT. THESE STORMS WILL CONTINUE THROUGH 445
PM. YOU CAN EXPECT VERY HEAVY DOWNPOURS AND WIND GUSTS UP TO 40 TO
50 MPH WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

JN
Special weather statement, Jun 27, 3:19 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
419 PM EDT WED JUN 27 2007

VTZ005-017-272045-
EASTERN CHITTENDEN-WESTERN CHITTENDEN-
INCLUDING...BOLTON...EXIT 11 I89...HINESBURG...HUNTINGTON...JERICHO
CENTER...JONESVILLE...RICHMOND...ST. GEORGE...WEST BOLTON AND
WILLISTON
420 PM EDT WED JUN 27 2007

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHERN CHITTENDEN COUNTY...NEAR HINESBURG
AND MOVING TO THE NORTHEAST AT 25 MPH.

THIS THUNDERSTORM HAS A HISTORY OF PRODUCING STRONG WIND GUSTS OF 40
TO 50 MPH...HEAVY RAINS AND FREQUENT LIGHTNING STRIKES.

THE THUNDERSTORM WILL BE NEAR JONESVILLE...RICHMOND BY 430 PM...NEAR
BOLTON BY 440 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM.

NASH

The radar

The Burlington radar (KCXX), 76 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
June 27, 3:21 PM EST
Where
Essex County, Ticonderoga
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.850, -73.430

Numerous reports of trees, large limbs and power lines down in Ticonderoga, including trees down on several vehicles on Champlain Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35547.